Alert archive / Nebraska / Red Flag Warnings in 2008

Red Flag Warning 5, NWS North Platte, NE

April 14, 200818 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Apr 14, 2008, 1:58 PM MDT for 18 counties in Nebraska. It took effect at Apr 15, 2008, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2008, 1:58 PM MDT (19:58 UTC)
In effect from
Apr 15, 2008, 12:00 PM MDT
Expired
Apr 15, 2008, 7:00 PM MDT
In force
7 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Blaine County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Hayes County, NE, Hooker County, NE, Keith County, NE, Lincoln County, NE, Logan County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 62 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2142 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KLBF 141958
RFWLBF

RED FLAG WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT MON APR 14 2008

...CRITICAL FIRE CONDITIONS ARE EXPECTED TUESDAY...

.STRONG SOUTH WINDS AHEAD OF A SURFACE FRONT WILL BRING VERY WARM...
DRY CONDITIONS TO WESTERN AND SOUTHWEST NEBRASKA TUESDAY
AFTERNOON AND EARLY EVENING.

NEZ204-206-210-150400-
/O.UPG.KLBF.FW.A.0002.080415T1800Z-080416T0100Z/
/O.NEW.KLBF.FW.W.0005.080415T1800Z-080416T0100Z/
EASTERN PANHANDLE/CRESCENT LAKE NWR-
SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/
SAMUEL R MCKELVIE NATIONAL FOREST-FRENCHMAN BASIN-
258 PM CDT MON APR 14 2008 /158 PM MDT MON APR 14 2008/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /12 PM MDT/ TO 8 PM
CDT /7 PM MDT/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /12 PM MDT/ TO
8 PM CDT /7 PM MDT/ TUESDAY. THE FIRE WEATHER WATCH IS NO LONGER
IN EFFECT. 

SOUTH WINDS ARE EXPECTED TO INCREASE TO NEAR 25 MPH BY EARLY
AFTERNOON. IN ADDITION...RELATIVE HUMIDITY WILL DROP TO 15 PERCENT
OR LOWER IN MUCH OF WESTERN AND SOUTHWEST NEBRASKA. THE CRITICAL
FIRE CONDITIONS ARE EXPECTED TO MAINLY ALONG AND WEST OF HIGHWAY
61 AND ALONG AND SOUTH OF HIGHWAY 2.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KECK
3 follow-up statements
000 
WWUS83 KLBF 150847
RFWLBF

RED FLAG WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
347 AM CDT TUE APR 15 2008

...CRITICAL FIRE CONDITIONS ARE EXPECTED TUESDAY...

.STRONG SOUTH WINDS AHEAD OF A SURFACE FRONT WILL BRING DRY AND
VERY WARM CONDITIONS TO WESTERN AND SOUTHWEST NEBRASKA TUESDAY
AFTERNOON AND EARLY EVENING.

NEZ204-206-210-160100-
/O.CON.KLBF.FW.W.0005.080415T1800Z-080416T0100Z/
EASTERN PANHANDLE/CRESCENT LAKE NWR-
SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/
SAMUEL R MCKELVIE NATIONAL FOREST-FRENCHMAN BASIN-
347 AM CDT TUE APR 15 2008 /247 AM MDT TUE APR 15 2008/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/
THIS AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR LOW 
RELATIVE HUMIDITY AND STRONG WIND...

A RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/
THIS AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR LOW 
RELATIVE HUMIDITY AND STRONG WIND. 

SOUTH WINDS ARE EXPECTED TO INCREASE TO NEAR 25 MPH BY EARLY
AFTERNOON. IN ADDITION...RELATIVE HUMIDITY WILL DROP TO
15 PERCENT OR LOWER IN MUCH OF WESTERN AND SOUTHWEST NEBRASKA. 
IN ADDITION...CURED GRASS IS STILL IN ITS DRIEST WINTER STATE. 
THIS COMBINATION WILL PRODUCE CONDITIONS FAVORABLE TO LARGE 
FIRE GROWTH AND MAY CONTRIBUTE TO EXTREME FIRE BEHAVIOR. THE 
CRITICAL FIRE CONDITIONS ARE MOST LIKELY TO BE ALONG AND WEST OF 
HIGHWAY 61 AND ALONG AND SOUTH OF HIGHWAY 2. AS THE WIND 
DIMINISHES EARLY THIS EVENING...IT IS LIKELY TO SHIFT TO A MORE
WESTERLY DIRECTION.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
SPRINGER
000 
WWUS83 KLBF 151717 AAA
RFWLBF

RED FLAG WARNING...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1217 PM CDT TUE APR 15 2008

...CRITICAL FIRE CONDITIONS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING...

.SOUTH WINDS AHEAD OF A SURFACE TROUGH AND ADVANCING COLD FRONT WILL
BRING DRY AND VERY WARM CONDITIONS TO WESTERN AND SOUTHWEST
NEBRASKA THIS AFTERNOON AND EARLY EVENING. SOUTH WIND OF 10 TO 20
MPH WITH GUSTS UP TO 25 MPH ARE EXPECTED. 

NEZ204-206-210-160100-
/O.CON.KLBF.FW.W.0005.080415T1800Z-080416T0100Z/
EASTERN PANHANDLE/CRESCENT LAKE NWR-
SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/
SAMUEL R MCKELVIE NATIONAL FOREST-FRENCHMAN BASIN-
1217 PM CDT TUE APR 15 2008 /1117 AM MDT TUE APR 15 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING. 

SOUTH WINDS ARE EXPECTED TO INCREASE TO NEAR 25 MPH BY LATE 
AFTERNOON. IN ADDITION...RELATIVE HUMIDITY WILL DROP TO 15 PERCENT
OR LOWER IN MUCH OF WESTERN AND SOUTHWEST NEBRASKA. IN
ADDITION...CURED GRASS IS STILL IN ITS DRIEST WINTER STATE. THIS
COMBINATION WILL PRODUCE CONDITIONS FAVORABLE TO LARGE FIRE GROWTH
AND MAY CONTRIBUTE TO EXTREME FIRE BEHAVIOR. THE CRITICAL FIRE
CONDITIONS ARE MOST LIKELY TO BE ALONG AND WEST OF HIGHWAY 61 AND
ALONG AND SOUTH OF HIGHWAY 2. AS THE WIND DIMINISHES EARLY THIS
EVENING...IT IS LIKELY TO SHIFT TO A MORE WESTERLY DIRECTION.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KAR
000 
WWUS83 KLBF 160106
RFWLBF

RED FLAG WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
806 PM CDT TUE APR 15 2008

...WINDS HAD DECREASED AND THE RED FLAG WARNING HAS BEEN ALLOWED
   TO EXPIRE...

NEZ204-206-210-160215-
/O.EXP.KLBF.FW.W.0005.000000T0000Z-080416T0100Z/
EASTERN PANHANDLE/CRESCENT LAKE NWR-
SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/
SAMUEL R MCKELVIE NATIONAL FOREST-FRENCHMAN BASIN-
806 PM CDT TUE APR 15 2008 /706 PM MDT TUE APR 15 2008/

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

WINDS HAVE DCREASED EARLY THIS EVENING AND THE RED FLAG WARNING
HAS BEEN ALLOWED TO EXPIRE.

$$

POWER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Apr 14, 2:13 AM MDT, 11 hours 45 minutes earlier.

Area forecast discussion, Apr 14, 2:13 AM MDT, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 AM CDT MON APR 14 2008

.DISCUSSION...
H5 ANALYSIS AND H2O IMAGERY SHOWING RIDGE IS NOW AMPLIFIED FROM
DESERT SW INTO CENTRAL CANADIAN PROVINCES WITH DEEP TROF REMAINING
ACROSS EASTERN CONUS AND STRONGER ENERGY MOVING INTO NW CANADA. GOES
DPI TPW SHOWING MOISTURE HAS BEE WIPED OUT OF MUCH OF CONUS
ESPECIALLY GULF STATES WHICH WILL KEEP DRY FCST IN PLACE THROUGH AT
LEAST MID WEEK. TEMPS IN THE MID 70S UNDER NORTHER PORTION OF RIDGE
YDAY SHOULD TRANSLATE INTO WESTERN CWA TODAY. VIS PICS CONTINUED TO
SHOW SOME SNOW PACK OVER N.SANDHILLS INTO NCENTRAL WITH LITTLE WIND
UNDER SFC HIGH ON SUNDAY LIMITING SOME OF THE MELTING EVEN UNDER
FULL SUN. TODAY WINDS WILL INCREASE AS THIS SFC HIGH PUSHES EAST AND
LEE TROF STRENGTHENS. SOUTHERLY WINDS IN BREEZY/WINDY CATEGORY
SHOULD TAKE A TOLL ON SNOW PACK AND ALLOW GOOD WARMUP INTO WESTERN
CWA. WILL CONTINUE THE COOL BIAS HOWEVER WITH LOW 60S FAR NE...LOW
TO MID 70S IN THE WEST...WHICH WOULD BE A LEAN MORE TOWARDS MAV
GUIDANCE. GOOD WARM UP ON TUESDAY AS THIS RIDGE TRANSLATES EAST AND
COLD FRONT APPROACHES FAR NW ZONES LATE. THIS WILL LEAVE THERMAL
RIDGE OVER HEART OF CWA WITH SW FLOW TAKING DOMINATING VERTICAL
PROFILE IN THE WEST. THIS WILL LEAD TO TEMPS WELL INTO THE 70S AND
LOWER 80S...AND ALLOW RH VALUES TO APPROACH OR EXCEED CRITICAL
LEVELS...AND ELEVATE FIRE CONCERNS. FROPA SHOULD MOVE THROUGH DRY AS
ISENTROPIC VECTS DO NOT SHOW STRONG MOISTURE RETURN FROM THE GULF
INTO LATER IN THE DAY ON WEDNEDAY...HOWEVER MUCH OF THIS WILL BE
TRANSPORTED EAST OF CWA AND ISENTROPIC UPGLIDE REMAINS MAINLY
SOUTHEAST OF CWA AS WELL. CONFIDENCE NOT HIGH ENOUGH TO GO ANY
HIGHER THAN SLIGHT POPS IN FCST ATTM. INSTABILITY REMAINS WELL
SOUTHEAST AS OF CWA AS WELL AND LIMITED T MENTION TO EVENING. CLOUDS
AND CAA SHOULD KEEP RATHER COOL TEMPS IN FOR THURSDAY ESPECIALLY IN
SOUTHERN CWA...THEN WARMUP LOOKS ON TRACK THROUGH LATE WEEK.

.AVIATION DISCUSSION...
    HIGH LEVEL MOISTURE ROUNDING THE CREST OF THE UPPER RIDGE IS
LIKELY TO BE OVER VALENTINE BY 15Z...BUT MAY NOT REACH NORTH PLATTE
UNTIL 00Z. STILL...UNRESTRICTED CEILINGS AND VISIBILITY WILL BE THE
RULE IN WESTERN AND NORTH CENTRAL NEBRASKA. AT THE BEST MIXING
TIME...SURFACE WIND IS EXPECTED TO BE ABOUT 20KT FROM THE SOUTH WITH
HIGHER GUSTS POSSIBLE.

.FIRE WEATHER...
    NEAR SURFACE RELATIVE HUMIDITY IS STILL LIKELY TO DROP TO 15
PERCENT OR LOWER TUESDAY AFTERNOON IN MUCH OF WESTERN NEBRASKA WITH
WIND INCREASING TO 20-30MPH. SATELLITE DERIVED GREENNESS FROM LAST
WEEK INDICATES THAT THE SPRING GREENING IS A LITTLE BEHIND SCHEDULE
THIS YEAR...SO FUEL CHARACTERISTICS MAY BE FAVORABLE FOR LARGE FIRE
GROWTH. OUR CONFIDENCE IS HIGH ENOUGH TO WARRANT A FIRE WATCH FOR
MOST OF THE WESTERN AND SOUTHWEST FIRE ZONES. THERE IS A CHANCE THAT
ONE MAY BE NEEDED FOR NIOBRARA...LOUP VALLEY (ONEILL TO BROKEN BOW)
AND LOESS PLAINS AS WELL...THOUGH CONFIDENCE IS NOT AS HIGH THAT
CRITICAL LEVELS OF WIND AND HUMIDITY WILL BE REACHED IN THOSE
AREAS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH FIRE ZONES
204-206-210 TUESDAY 18Z TO 01Z.

&&

13/SPRINGER
Hazardous weather outlook, Apr 14, 4:40 AM MDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
540 AM CDT MON APR 14 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-151045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
540 AM CDT MON APR 14 2008 /440 AM MDT MON APR 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RANGELAND FIRE DANGER IS EXPECTED TO BE VERY HIGH TO EXTREME
TUESDAY AFTERNOON. SOUTH WIND AHEAD OF AN INCOMING FRONT WILL
CREATE VERY DRY...VERY WARM AND WINDY CONDITIONS.

A FRONT COMING THROUGH TUESDAY NIGHT AND WEDNESDAY WILL REDUCE THE
FIRE DANGER. HOWEVER ISOLATED THUNDERSTORMS ARE EXPECTED IN ITS
WAKE WEDNESDAY EVENING...BUT SEVERE WEATHER IS NOT EXPECTED WITH
THEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

SPRINGER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 2:34 AM MDTFire Weather WatchLBFArthur, Blaine, Brown, Chase, Cherry, Deuel and 12 more11 hr

Nearby

Red Flag Warnings in Nebraska, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.